Ask the Nutritionist
Q: I have been told that B vitamins may help with peripheral neuropathy resulting from chemotherapy. What dose of these vitamins is safe and are there other nutritional supplements that can help?
J.M., Richmond, California
A: Peripheral neuropathy, a side effect of certain chemotherapy drugs, causes numbness and tingling in the hands and feet. The exact mechanism of this chemotherapy-induced neuropathy is unknown. Supplementation may help alleviate symptoms of neuropathy.
Vitamin B6 is known to help diabetic neuropathy and may help manage chemotherapy-induced neuropathy symptoms when taken in a safe dose. Taking 50 to 100 mg of B6 daily is safe and may be effective. If you are taking a multivitamin and/or B Complex, check the amount of B6 so that you do not go above 100 mg total per day.
Glutamine has been suggested to help chemotherapy-induced neuropathy, especially from Taxol. Taking 30g/day, as 15 grams twice daily, of Pure L-Glutamine Powder is considered safe for cancer patients. Try to find a powder without other "fillers" in the ingredient list.
Alpha-Lipoic-Acid (ALA) seems to reduce symptoms of peripheral neuropathy in diabetic patients, and may help with symptoms of chemotherapy-induced neuropathy. Taking 300 mg twice daily or 600 mg daily is considered a safe dose. Symptom improvement is seen within 3-5 weeks. ALA is an antioxidant, and when used in combination with radiation treatment, may reduce effectiveness of the cancer therapy. ALA can be used for up to 4 weeks safely. For long-term use, speak with your physician and dietitian.
Acupuncture is an alternative therapy to oral supplementation. Emerging evidence supports acupuncture as effective in reducing chronic pain associated with cancer.
When considering supplementation, it is important to meet with a Registered Dietitian for an individualized dietary supplement plan.